Why antihistamines cause sedation?
Hi, I was suffering from cough and cold. I was prescribed cough syrup and anti histaminic drug. I was feeling drowsy all the time after taking the medicine. Is it the side effect of antihistamines? Do they cause sedation? I have stopped taking them as I am better now. So I am not feeling any sleepiness. I would like to know why antihistamines cause sedation.
@paromita Drowsiness is one of the major side effects of some antihistamines, such as diphenhydramine (Benadryl) and doxylamine succinate (the antihistamine found in Nyquil). And because of their powerful sedating qualities, antihistamines are also the active ingredients found in numerous over-the-counter sleep aids. The story begins with histamines, which are chemical compounds that play a couple of roles in the body, though they're best known for their involvement in the body's local immune responses. Antihistamines are typically used to ease allergy symptoms, and work by blocking histamines' attachment to receptors, preventing the compounds from carrying out their functions. But older, first-generation antihistamines, including diphenhydramine and doxylamine succinate, don't discriminate between which histamine receptors they block. They can cross the blood-brain barrier and inhibit one of the other functions of histamines — that is, the pivotal role they play in regulating sleep and wakefulness. This disruption of the action of histamines in the brain results in drowsiness. Newer antihistamines such as loratadine (Claritin) and fexofenadine (Allegra) have been shown in clinical trials to cause less drowsiness than first-generation antihistamines.